Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 41, NWS Little Rock, AR

May 20, 2017Faulkner County, Pulaski County, Arkansas

NWS Little Rock, AR issued this flash flood warning at May 20, 2017, 7:40 AM CDT for Faulkner County, Pulaski County, Arkansas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2017, 7:40 AM CDT (12:40 UTC)
Expired
May 20, 2017, 9:45 AM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Faulkner County, AR, Pulaski County, AR

The radar

The Little Rock radar (KLZK), 10 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 9:05 AM CDTFLASH FLOOD2 Nnw Chenal Valley, ARLAW ENFORCEMENT REPORTED FLOODING AT THE INTERSECTION OF CHENONCEAU BLVD. AND ABERDEEN DR.
May 20, 9:30 AM CDTHEAVY RAIN 3.08Saint Charles, AR3.08 INCHES OF RAIN WAS MEASURED IN ST. CHARLES IN WEST LITTLE ROCK. THIS RAIN FEEL OVER APPROXIMATELY 3 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 85 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 0.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted.

239 
WGUS54 KLZK 201240
FFWLZK
ARC045-119-201445-
/O.NEW.KLZK.FF.W.0041.170520T1240Z-170520T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
740 AM CDT SAT MAY 20 2017

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Southern Faulkner County in central Arkansas...
  Pulaski County in central Arkansas...

* Until 945 AM CDT

* At 739 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is likely to occur.

* Some locations that will experience flooding include...
  Little Rock...                    North Little Rock...
  Conway...                         Sherwood...
  Jacksonville...                   West Little Rock...
  Maumelle...                       Downtown Little Rock...
  North Little Rock Airport...      Little Rock AFB...
  Southwest Little Rock...          Vilonia...
  Mayflower...                      Wrightsville...
  Argenta...                        Otter Creek...
  Little Italy...                   Gravel Ridge...
  Ironton...                        Olmstead...

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3473 9208 3463 9211 3458 9225 3458 9235
      3463 9235 3463 9244 3467 9245 3470 9255
      3476 9255 3477 9265 3494 9261 3494 9254
      3500 9260 3506 9254 3510 9254 3509 9212
      3502 9212 3501 9207

$$

Cavanaugh

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 20, 7:00 AM CDT, 40 minutes earlier.

Area forecast discussion, May 20, 7:00 AM CDT, 40 minutes before
Area Forecast Discussion...Updated
National Weather Service Little Rock AR
700 AM CDT Sat May 20 2017

.AVIATION...
Widespread showers and thunderstorms in northern and western
Arkansas will shift into southern and eastern sections of the
state today. There will be some low clouds/areas of MVFR
conditions, especially this morning.

Chances of rain will linger across mainly the southeast half
of the state tonight, with drier air building into the north/west
behind a cold front. VFR conditions will be noted across much
of the region.

Southerly winds will shift to the west and northwest this afternoon
and tonight behind the front. (46)
&&

.SHORT TERM...Today Through Sunday Night
Showers/thunderstorms were widespread across the northern half of
Arkansas overnight. Precipitation was slowly building to the south
and east.

Rain will continue to be likely today. This will be ahead of a
cold front pushing into the state from the west. The front was
getting a nudge to the east from a large storm system aloft
that will track from the central Plains to the upper Midwest.

Chances for rain will shift into southern/eastern Arkansas
tonight and Sunday, with drier air working into areas farther
northwest behind the front. In fact, sunshine will be noted
across much of the north/west on Sunday.

Additional rainfall is not expected to be excessive, and
any severe weather today will be confined to areas south/east
of Little Rock. Even then, severe storms should be isolated
at most.

After above average temperatures in recent days, readings
will be closer to seasonal in the near term.
&&

.LONG TERM...Monday Through Friday
Upper low pressure will be over the Great Lakes to begin the long
term period with an upper ridge over the west coast. This upper low
will move to the east and another will develop over the Great Lakes.
The trough will extend into the southern Plains Tuesday and
Wednesday...moving off to the east Thursday. The upper ridge builds
over Arkansas Thursday night and Friday.

Surface high pressure will be over Arkansas Monday but the next cold
front moves into the state Tuesday. Expect Monday to be dry. As the
high moves to the east moisture will build back into the state.
Chances for showers and thunderstorms will increase Monday night and
continue into Tuesday. Rain chances will decrease Wednesday as high
pressure moves into the area. The rest of the period will be dry
except for a small chance of rain in the north on Friday. Below
normal temperatures are anticipated through the period.
&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     77  57  76  56 /  70  30  10   0
Camden AR         82  63  79  58 /  70  40  20  10
Harrison AR       73  50  74  50 /  70  10   0   0
Hot Springs AR    78  60  79  56 /  70  30  10   0
Little Rock   AR  80  62  78  58 /  70  40  10   0
Monticello AR     84  66  76  60 /  70  60  20  10
Mount Ida AR      76  55  78  55 /  70  20  10   0
Mountain Home AR  73  51  75  51 /  70  20   0   0
Newport AR        80  59  76  57 /  70  40  10   0
Pine Bluff AR     82  64  76  59 /  70  50  10   0
Russellville AR   77  56  79  55 /  70  20  10   0
Searcy AR         79  60  76  57 /  70  40  10   0
Stuttgart AR      83  63  76  59 /  70  60  10   0
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...46 / Long Term...51
Hazardous weather outlook, May 20, 5:00 AM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CDT Sat May 20 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun-
Bradley-Drew-
500 AM CDT Sat May 20 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Good chances of showers and thunderstorms are in the forecast today
as a cold front pushes into Arkansas from the west.

Any severe weather will be spotty, and mainly over the southern half
of the state. Damaging winds and hail will be the main concerns.
Heavy downpours may lead to localized flash flooding.

By tonight, precipitation will shift into the southern and eastern
counties, with rain ending farther northwest behind the front.

.DAYS TWO THROUGH SEVEN...Sunday Through Friday

The aforementioned front will exit Arkansas to the east Sunday
morning. Showers and thunderstorms will end as the front moves out
of the state. Dry conditions will persist through Monday.

.Spotter Information Statement...

Given the possibility of only isolated severe storms today and
tonight, spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

51/46

In the hours before

Special weather statement, May 20, 2:52 AM CDT, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Little Rock AR
252 AM CDT SAT MAY 20 2017

ARZ006-007-200830-
Sharp AR-Fulton AR-
252 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FULTON AND NORTHERN SHARP
COUNTIES UNTIL 330 AM CDT...

At 252 AM CDT, Doppler radar was tracking a strong thunderstorm over
Highland in Sharp County, or near Cherokee Village, moving north at
40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cherokee Village...               Ash Flat...
Highland in Sharp County...       Mammoth Spring...
Hardy...                          Mammoth Spring State Park...
Ozark Acres...                    Sitka...
Saddler Falls...                  Wirth...

A tornado watch remains in effect until 500 AM CDT for north central
Arkansas.

LAT...LON 3648 9140 3647 9138 3647 9136 3642 9135
      3642 9132 3618 9141 3622 9163 3650 9158
      3650 9141
TIME...MOT...LOC 0752Z 192DEG 44KT 3628 9151

46
Special weather statement, May 20, 2:58 AM CDT, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Little Rock AR
258 AM CDT SAT MAY 20 2017

ARZ006-007-015-200845-
Sharp AR-Fulton AR-Izard AR-
258 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN IZARD...EASTERN FULTON
AND SHARP COUNTIES UNTIL 345 AM CDT...

At 257 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Sturkie to Ballard to near
Mount Pleasant. Movement was east at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Cherokee Village...               Ash Flat...
Horseshoe Bend...                 Cave City...
Highland in Sharp County...       Mammoth Spring...
Hardy...                          Mount Pleasant...
Franklin...                       Sidney...
Ballard...                        Myron...
Mammoth Spring State Park...      Stella...
Evening Shade...                  Williford...
Agnos...                          Armstrong...
Heart...                          Zion...

A tornado watch remains in effect until 500 AM CDT for north central
Arkansas.

&&

LAT...LON 3647 9136 3642 9135 3642 9131 3639 9131
      3637 9128 3633 9128 3633 9126 3625 9126
      3625 9133 3623 9135 3595 9135 3595 9181
      3625 9173 3650 9179 3650 9141
TIME...MOT...LOC 0757Z 271DEG 29KT 3649 9172 3625 9166 3592 9178

46
Special weather statement, May 20, 3:16 AM CDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Little Rock AR
316 AM CDT SAT MAY 20 2017

ARZ014-016-024-200900-
Stone AR-Independence AR-Cleburne AR-
316 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STONE...WEST CENTRAL
INDEPENDENCE AND CENTRAL CLEBURNE COUNTIES UNTIL 400 AM CDT...

At 316 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greers Ferry to near Quitman. Movement was
northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Batesville...                     Heber Springs...
Greers Ferry...                   Concord...
Southside in Independence Count...
Bethesda...
Ben...                            Almond...
Prim...                           Edgemont...
Dam Site Marina...                Marcella...
Desha...                          Hill Creek Recreation Area...
Ida...                            Brownsville...
Eden Isle...                      Locust Grove...
Drasco...                         Pearson...

LAT...LON 3588 9188 3575 9156 3538 9216 3564 9221
TIME...MOT...LOC 0816Z 222DEG 33KT 3559 9214 3543 9213

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:40 PM CDTSevere Thunderstorm WarningLZKCleburne, Conway, Faulkner, Van Buren27 min
May 19, 7:42 PM CDTSpecial Weather StatementLZKBoone48 min
May 19, 8:14 PM CDTSevere Thunderstorm WarningLZKBoone46 min
May 19, 8:49 PM CDTTornado WarningLZKBoone, Marion26 min
May 19, 9:00 PM CDTSevere Thunderstorm WarningLZKBoone, Marion27 min
May 19, 9:45 PM CDTSpecial Weather StatementLZKPope45 min
May 19, 9:56 PM CDTSpecial Weather StatementLZKLogan, Scott49 min
May 19, 11:05 PM CDTSpecial Weather StatementLZKNewton40 min
May 19, 11:30 PM CDTSpecial Weather StatementLZKBoone45 min
May 20, 12:26 AM CDTSevere Thunderstorm WarningLZKBoone, Marion49 min
May 20, 12:34 AM CDTSevere Thunderstorm WarningLZKConway, Perry14 min
May 20, 12:58 AM CDTFlash Flood WarningLZKBoone, Johnson, Marion, Newton3 hr
May 20, 1:34 AM CDTSevere Thunderstorm WarningLZKConway, Van Buren41 min
May 20, 1:39 AM CDTSevere Thunderstorm WarningLZKJohnson, Newton36 min
May 20, 2:52 AM CDTSpecial Weather StatementLZKSharp38 min
May 20, 2:58 AM CDTSpecial Weather StatementLZKSharp47 min
May 20, 3:16 AM CDTSpecial Weather StatementLZKCleburne44 min
May 20, 4:42 AM CDTFlash Flood WarningLZKLogan, Scott3 hr
May 20, 5:28 AM CDTFlash Flood WarningLZKIndependence, Jackson, White3 hr
May 20, 10:26 AM CDTSpecial Weather StatementLZKLincoln49 min
May 20, 11:19 AM CDTRiver Flood WarningLZKConway, Perry5 days
May 20, 11:21 AM CDTRiver Flood WarningLZKIndependence, Jackson5 days
May 20, 11:24 AM CDTRiver Flood WarningLZKWhite68 hr
May 20, 11:29 AM CDTRiver Flood WarningLZKPerry4 days

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.